Results 1 to 4 of 4

Thread: Swelling and redness after IPL more than 2 weeks later still!

  1. #1
    Junior Member
    Join Date
    Dec 2019
    Posts
    1

    Default Swelling and redness after IPL more than 2 weeks later still!

    Dear all, I had IPL for couperose more than 2 weeks ago. Initial redness and swelling on my cheeks (spreading to under eyes) were so bad that the face was totally deformed and I couldnít leave the house for about 5 days. I injected myself with cortisone, used hydrocortisone cream, ice etc. Things got better under eyes, and the swelling is less now but the cheeks are still swollen and dense to the touch (like a severe fibrosis type feel) and red more than 2 weeks after the treatment!!! (I and those who know me well see it very clearly and are very scared, I wonder if anyone knows of cases when this remains permanent? How can I treat this further? My face literally isnít my face... Please help!!

    The clinic is totally oblivious to my complaints and hasnít consulted a doctor nor the manufactures since Iíve been complaining since the day after the treatment.

  2. #2
    Senior Member
    Join Date
    Aug 2010
    Posts
    1,033

    Default

    Quote Originally Posted by Al Bash View Post
    Dear all, I had IPL for couperose more than 2 weeks ago. Initial redness and swelling on my cheeks (spreading to under eyes) were so bad that the face was totally deformed and I couldnít leave the house for about 5 days. I injected myself with cortisone, used hydrocortisone cream, ice etc. Things got better under eyes, and the swelling is less now but the cheeks are still swollen and dense to the touch (like a severe fibrosis type feel) and red more than 2 weeks after the treatment!!! (I and those who know me well see it very clearly and are very scared, I wonder if anyone knows of cases when this remains permanent? How can I treat this further? My face literally isnít my face... Please help!!

    The clinic is totally oblivious to my complaints and hasnít consulted a doctor nor the manufactures since Iíve been complaining since the day after the treatment.
    I'm sorry to hear of your experience. The regularity with which people report negative side effects from IPL and laser is very concerning as you will see if you search the Laser section of this forum. A cream that has been specially developed to help healing after laser is Skinceuticals Epidermal Repair cream - it works on even the most sensitive skin - it's expensive but if it helps the healing at all it will be worth it for you. I use it on an ongoing basis.

    I would be careful with cortisone etc in case of rebound rosacea effects - certainly they should only be used for a very short period of time. By contrast medications such as clonidine, moxonodine, hydroxychloroquine, propranolol, mirtazapine can help with the long term management of redness and flushing - and in my experience help somewhat with recovery from laser.

  3. #3
    Senior Member Brady Barrows's Avatar
    Join Date
    Jun 2005
    Location
    Centre, Alabama, USA
    Posts
    5,095

    Default

    As antwantsclear points out, while many rave about photo dynamic therapy (it does indeed actually work for some rosaceans), there are probably just as many significant complaints which I have collected a number of them for IPL, Laser, and the least amount of complaints with LED. Besides complaints of harm from the treatment, there are complaints of the cost and how patients have to go back eventually for more treatments since the rosacea comes back after some time. As for using cortisone, while sometimes this can improve rosacea on short term, long term treatment may cause steroid rosacea, aka Facial corticosteroid addictive dermatitis (FCAD). Scroll down to 'Treatment for FCAD' in this post.
    Brady Barrows
    Blog ē Join the RRDi



  4. #4
    Senior Member
    Join Date
    Mar 2012
    Posts
    418

    Default

    I hope it's not permanent and would suggest seeing a dermatologist who is familiar with light-based treatment to evaluate what went wrong. Meanwhile I would try an antihistamine and paracetemol/acetaminophen (follow all the dosing instructions carefully as it is a liver toxin) to see if that helps reduce the swelling.

    While I never had a negative reaction to IPL, I do think there is a reasonable case for avoiding IPL based on the nature of the technology. It uses broad-spectrum light that gets absorbed not just by blood vessels but surrounding tissues as well. This makes it difficult to use the energy in a controlled manner to only damage the features you want to get rid of (for example, telangiectasia) without causing other problems such as damaging melanin and causing depigmentation. In this case it sounds like there may also be problems with the skill of the operator or the equipment.

Similar Threads

  1. 7 weeks after IPL - in need of more help
    By burnforyou in forum Intense pulsed light and laser
    Replies: 10
    Last Post: 21st March 2013, 03:31 PM
  2. How long did your redness/bruising/swelling last after IPL?
    By jdubbed in forum Intense pulsed light and laser
    Replies: 3
    Last Post: 25th April 2011, 02:26 PM
  3. How many weeks between IPL treatments?
    By GiGi. in forum Intense pulsed light and laser
    Replies: 1
    Last Post: 6th April 2011, 11:25 PM
  4. IPL, 2 weeks between every treatment?
    By lakan in forum Intense pulsed light and laser
    Replies: 2
    Last Post: 18th December 2010, 11:26 PM
  5. Is it ok to use Proactiv or Nucelle 10 weeks after IPL?
    By webbie in forum Intense pulsed light and laser
    Replies: 1
    Last Post: 19th December 2008, 05:42 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •